Skip to main content

Tempered Fractional Stable Motion


Tempered fractional stable motion adds an exponential tempering to the power-law kernel in a linear fractional stable motion, or a shift to the power-law filter in a harmonizable fractional stable motion. Increments from a stationary time series that can exhibit semi-long-range dependence. This paper develops the basic theory of tempered fractional stable processes, including dependence structure, sample path behavior, local times, and local nondeterminism.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. Astrauskas, A., Levy, J.B., Taqqu, M.S.: The asymptotic dependence structure of the linear fractional Lévy motion. Lithuanian Math. J. 31(1), 1–19 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  2. Boufoussi, B., Dozzi, M.E., Guerbaz, R.: Path properties of a class of locally asymptotically self similar processes. Electron. J. Probab. 13, 898–921 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  3. Dozzi, M., Shevchenko, G.: Real harmonizable multifractional stable process and its local properties. Stoch. Proc. Appl. 121(7), 1509–1523 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  4. Levy, J., Taqqu, M.S.: A characterization of the asymptotic behavior of stationary stable processes. Stable processes and related topics (Ithaca, NY, 1990). Prog. Probab. 25, 181–198 (1991)

    MathSciNet  Google Scholar 

  5. Lieb, E.H., Loss, M.: Analysis, 2nd edn. American Mathematical Society, Providence, RI (2001)

    MATH  Google Scholar 

  6. Magdziarz, M.: The dependence structure of the fractional Ornstein–Uhlenbeck process. Prob. Math. Stat. 25, 97–104 (2005)

    MathSciNet  MATH  Google Scholar 

  7. Meerschaert, M.M., Sikorskii, A.: Stochastic Models for Fractional Calculus. De Gruyter, Berlin (2012)

    MATH  Google Scholar 

  8. Meerschaert, M.M., Sabzikar, F.: Tempered fractional Brownian motion. Stat. Probab. Lett. 83(10), 2269–2275 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  9. Meerschaert, M.M., Sabzikar, F.: Stochastic integration for tempered fractional Brownian motion. Stoch. Proc. Appl. 124(7), 2363–2387 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  10. Meerschaert, M.M., Sabzikar, F., Phanikumar, M.S., Zeleke, A.: Tempered fractional time series model for turbulence in geophysical flows. J. Stat. Mech. Theory Exp. 2014, P09023 (2014)

    Article  Google Scholar 

  11. Nolan, J.P.: Path properties of index-\(\beta \) stable fields. Ann. Probab. 16(4), 1596–1607 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  12. Nolan, J.P.: Local nondeterminism and local times for stable processes. Probab. Theory Relat. Fields 82(3), 387–410 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  13. Kokoszka, P.S., Taqqu, M.S.: New classes of self-similar symmetric stable random fields. J. Theor. Probab. 7, 527–549 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  14. Sabzikar, F., Meerschaert, M. M.: Tempered fractional calculus. J. Comput. Phys. (to appear in the Special Issue on Fractional Partial Differential Equations). Preprint available at

  15. Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional Integrals and Derivatives. Gordon and Breach, London (1993)

    MATH  Google Scholar 

  16. Samorodnitsky, S., Taqqu, M.S.: Stable non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman and Hall, New York (1994)

    MATH  Google Scholar 

  17. Stoev, S., Taqqu, M.S.: Simulation methods for linear fractional stable motion and FARIMA using the fast Fourier transform. Fractals 12(1), 95–121 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  18. Watkins, N.W., Credgington, D., Hnat, B., Chapman, S.C., Freeman, M.P., Greenhough, J.: Towards synthesis of solar wind and geomagnetic scaling exponents: a fractional Lévy motion model. Space Sci. Rev. 121(1–4), 271–284 (2005)

    Article  Google Scholar 

  19. Xiao, Y.: Properties of local nondeterminism of Gaussian and stable random fields and their applications. Ann. Fac. Sci. Toulouse Math XV, 157–193 (2006)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mark M. Meerschaert.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Meerschaert, M.M., Sabzikar, F. Tempered Fractional Stable Motion. J Theor Probab 29, 681–706 (2016).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification